Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 54, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2018, 4:20 PM CDT for Dakota County, Nebraska; Woodbury County, Iowa. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2018, 4:20 PM CDT (21:20 UTC)
- Expired
- Jun 11, 2018, 4:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Woodbury County, IA, Dakota County, NE
The radar
The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 4:20 PM CDT | HAIL 0.75 | 1 Wsw Sergeant Bluff, IA | |
| Jun 11, 4:22 PM CDT | HAIL 0.75 | 2 S Sergeant Bluff, IA | HAIL FELL FOR 5 MINUTES UNTIL 422 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 3:42 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1255 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 463 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
255 WUUS53 KFSD 112120 SVRFSD IAC193-NEC043-112145- /O.NEW.KFSD.SV.W.0054.180611T2120Z-180611T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Sioux Falls SD 420 PM CDT MON JUN 11 2018 The National Weather Service in Sioux Falls has issued a * Severe Thunderstorm Warning for... Northwestern Woodbury County in west central Iowa... East central Dakota County in northeastern Nebraska... * Until 445 PM CDT. * At 420 PM CDT, a severe thunderstorm was located over Sergeant Bluff, or 8 miles south of Sioux City, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Lawton around 445 PM CDT. Other locations impacted by this severe thunderstorm include Bronson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && A Tornado Watch remains in effect until 1100 PM CDT for west central Iowa...and northeastern Nebraska. LAT...LON 4231 9640 4240 9648 4250 9614 4238 9606 TIME...MOT...LOC 2120Z 242DEG 22KT 4239 9634 HAIL...1.00IN WIND...<50MPH $$ Maldonado
2 follow-up statements
628
WWUS53 KFSD 112134
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
434 PM CDT MON JUN 11 2018
NEC043-112144-
/O.CAN.KFSD.SV.W.0054.000000T0000Z-180611T2145Z/
Dakota NE-
434 PM CDT MON JUN 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DAKOTA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
LAT...LON 4234 9627 4244 9635 4250 9614 4238 9606
TIME...MOT...LOC 2134Z 242DEG 22KT 4243 9625
$$
IAC193-112145-
/O.CON.KFSD.SV.W.0054.000000T0000Z-180611T2145Z/
Woodbury IA-
434 PM CDT MON JUN 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN WOODBURY COUNTY...
At 434 PM CDT, a severe thunderstorm was located near Lawton, or 9
miles southeast of Sioux City, moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Lawton around 445 PM CDT.
Other locations impacted by this severe thunderstorm include Bronson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
LAT...LON 4234 9627 4244 9635 4250 9614 4238 9606
TIME...MOT...LOC 2134Z 242DEG 22KT 4243 9625
HAIL...1.00IN
WIND...<50MPH
$$
Maldonado030
WWUS53 KFSD 112150
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
450 PM CDT MON JUN 11 2018
IAC193-112200-
/O.EXP.KFSD.SV.W.0054.000000T0000Z-180611T2145Z/
Woodbury IA-
450 PM CDT MON JUN 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODBURY COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
A Tornado Watch remains in effect until 1100 PM CDT for west central
Iowa.
LAT...LON 4234 9627 4244 9635 4250 9614 4238 9606
TIME...MOT...LOC 2150Z 242DEG 22KT 4247 9614
$$
MaldonadoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:04 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 11, 4:04 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 404 PM CDT Mon Jun 11 2018 .SHORT TERM...(This evening through Tuesday) Issued at 405 PM CDT Mon Jun 11 2018 The main concern will be severe weather later this afternoon and evening. The EML has moved across northwestern Iowa and has capped the atmosphere to the east of the boundary. This has allowed temperatures to approach or even exceed 80 degrees with dew points in the upper 60s to around 70. The result is that MLCAPEs are around 2000 J/kg over much of northwest Iowa. Farther to the north, stratus and scattered convection have kept temperatures in the upper 60s to lower 70s. Lapse rates are also closer to 6.5 to 7 C/km resulting in MLCAPEs at or below 1000 J/kg. At the same time, 0-6 km shear is largest over southwestern Minnesota - approaching 40 kt while shear toward Highway 20 is around 30 kts. The lack of a cap will allow thunderstorms to continue to develop but the lower stability decreases the chance for severe weather although a few storms may support quarter size hail. Along and south of I-90, the greater instability is much more supportive of severe weather. The shear is only marginally supportive of supercells so while a couple supercells may form, the primary mode is expected to be multicells this evening. With the large CAPE in the hail growth zone, any supercells could produce hail of 2 inches in diameter and even multicells may have strong enough updrafts to support up to golf ball size hail. Near Highway 20, the boundary layer is more unstable and DCAPE values around 1000 J/kg may support a few wind gusts to 65 mph. The stability in the boundary layer increases moving north so while the wind threat is not zero expect that the threat would be winds of 50 to 60 mph. There will also be a tornado threat - primarily south of a Le Mars to Storm Lake line in northwestern Iowa where the BL is most unstable. The severe weather threat will decrease after sunset with thunderstorms expected to be east of the area by 08Z. Then expect clearing skies and falling dew points for Tuesday night. Highs on Tuesday will be in the 70s to lower 80s. .LONG TERM...(Tuesday night through Monday) Issued at 405 PM CDT Mon Jun 11 2018 With severe weather potential will keep the long-term portion of the AFD short. Primary concern is extended heat from Thursday through at least Sunday. Temperatures will be in the 80s to lower 90s on Thursday and in the 90s on Friday and Saturday. Sunday could be a couple of degrees cooler if storms can develop Saturday night that help bring air farther to the south or cirrus increases from convection to the west. However, latest models are hinting much of this activity will remain north of the area. If confidence increases that the storms will remain north, expect that highs on Sunday could be 3-5 degrees warmer than current forecast which is in the upper 80s to lower 90s. As for precipitation, there could be a chance of thunderstorms on Wednesday night and Thursday morning with a weak wave moving over the ridge. The concern is that the strong warm advection at 850 mb will progress northeast faster than the EML such that lift will move through before the most unstable air moves into the area. Given the lift, cannot remove the chance for thunderstorms but have lowered chances given that the lift may not last long enough to allow for convection to develop. After Thursday morning, several weak waves move north of the area. While these could result in an MCS developing to the west or northwest and moving through, the probability is low although, again, kept a low chance. The better chance for storms will come on Sunday and Sunday night as a cold front slowly moves through the area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1206 PM CDT Mon Jun 11 2018 A cold front moving across the region this afternoon into the evening hours will become the focusing mechanism for thunderstorm development. After this morning's convection, clearing is most pronounced across northwest Iowa leadng to greater destabilization there. With storms that develop late this afternoon, expect large hail to be the primary threat. Low ceilings immediately behind the front will gradually rise through the day today, into the low VFR range. Skies will clear overnight as high pressure builds into the && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...BT
Hazardous weather outlook, Jun 11, 12:25 PM CDT, 3 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1225 PM CDT Mon Jun 11 2018 IAZ002-003-012>014-020>022-031-032-MNZ090-121730- Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Jackson- 1225 PM CDT Mon Jun 11 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, and southwest Minnesota. .DAY ONE...This Afternoon and Tonight There is a risk of severe thunderstorms along a cold front passage today. The strongest storms are expected between 4 and 8 pm. The main threats are hail up to the size of golf balls, and isolated 65 mph wind gusts, although an isolated tornado can not be ruled out along highway 20. Large hail is the primary severe weather threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible with an upper air disturbance Wednesday night. A few storms may be marginally severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible in the late afternoon and early evening. IAZ001-MNZ089-098-NEZ013-014-SDZ062-067-070-071-121730- Lyon IA-Nobles-Rock-Dixon-Dakota-Minnehaha-Lincoln SD-Clay SD- Union- 1225 PM CDT Mon Jun 11 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible along a cold front mainly in the afternoon hours. A few storms may be marginally severe with the main threat dime to quarter size hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible with an upper air disturbance Wednesday night. A few storms may be marginally severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today. MNZ071-072-080-081-097-SDZ038>040-050-052>061-063>066-068-069- 121730- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner- Bon Homme-Yankton- 1225 PM CDT Mon Jun 11 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible along a cold front today. These storms are expected to remain below severe limits. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible with an upper air disturbance Wednesday night. A few storms may be marginally severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed today.
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.